MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0308
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils).During the procedure, a smart coil was stuck and would not advance from its starting position inside of the introducer sheath.Therefore, it was removed.The physician then attempted to advance a new smart coil into the non-penumbra microcatheter; however, a small particle was blocking the inner lumen of the microcatheter.Therefore, the microcatheter was removed and flushed to remove the small particle.The procedure was completed using the same smart coil and microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided a penumbra distributor on 18-dec-2019: section b.Box 5.Describe event or problem.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils).During the procedure, the physician placed several smart coils in the target vessel using a non-penumbra microcatheter.While attempting to place another smart coil, it became stuck and would not advance from its starting position inside of the introducer sheath.Therefore, the smart coil was removed.The physician then attempted to advance a new smart coil into the microcatheter; however, a small particle was blocking the inner lumen of the microcatheter.Therefore, the microcatheter was removed and flushed to remove the small particle.The procedure was completed using the same smart coil, additional smart coils and, the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 42.5, 45.5, 127.0 and 136.5 cm from the proximal end.The pusher assembly mid-joint was proximal to the introducer sheath friction lock.The embolization coil was intact with the pusher assembly.Offset coil winds were present on the distal end of the embolization coil.Approximately 11.0 cm of the braided shaft was exposed on the pusher assembly approximately 171.0 ¿ 182.0 cm from the proximal end.The unknown particle was returned with the smart coil.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.Further evaluation revealed offset coil winds on the distal end of the embolization coil and a pusher assembly kink.The offset coil winds indicate that the smart coil was likely advanced out of its introducer sheath during the procedure.If the parent catheter is occluded or if the introducer sheath is not aligned properly within the hub of a parent catheter, resistance may be experienced during advancement and damage such as offset coil winds and pusher assembly kinks may occur.During functional testing, the smart coil was advanced through its introducer sheath and a demonstration microcatheter with resistance while advancing the pusher assembly mid-joint through the introducer sheath friction lock.The mid-joint being retracted proximal to the introducer sheath friction lock likely contributed to the resistance experienced during subsequent attempts to advance the smart coil during the procedure, and the functional test.Further evaluation revealed additional pusher assembly kinks and a damaged braided shaft.This damage was likely incidental to the reported complaint.The particle returned with the smart coil was unknown.Based on the reported complaint and the returned smart coil being completely intact, the whereabouts of this particulate could not be determined.This particulate may have contributed to the difficulty advancing experienced during the procedure.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9173471
Report Number3005168196-2019-01916
Device Sequence Number2402153
Product Code HCG
UDI-Device Identifier00814548015057
UDI-Public00814548015057
Combination Product (Y/N)Y
Initial Reporter CountryEC
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/13/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/21/2023
Device Model Number400SMTSFT0308
Device Catalogue Number400SMTSFT0308
Device Lot NumberF84250
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/25/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/13/2019
Supplement Date Received by Manufacturer01/15/2020
01/14/2005
Initial Report FDA Received Date10/09/2019
Supplement Report FDA Received Date01/16/2020
04/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62 YR
Date Report Sent to FDA01/01/2005